NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, December 17, 2014
Pharmacy and Medications
My 90 year old grandmother was on macrodantin 100mg once a day at bedtime for 3 years, started having respiratory problems 4 months ago after catching a bad chest cold. at first diagnosed with pneumonia and treated with levaquin, improved, then had another round of levaquin with short term steroids, improved. then had pulmonary edema, was in hospital on antibiotics and diuretics, improved. then 3 weeks later started wheezing and coughing and out of breath, to ER and chest xray showed "the heart is prominent to stable, there is suggestion of small bilateral pleural effusions. the pulmonary vasculature is prominent . the interstitial markings coarse. these findings suggest an elemnet of congestive change similar to the previous exam. it is unclear if this is a chronic pattern or if it is acute on chronic. she had just gotten back on her macrodantin recently before this last episode, (had been off it some when treated with levaquin or treated for uti with another antibiotic). Anyway could these chest xray findings and her symptoms possibly be due to the macrodantin damaging her lungs? it was not suspected that i know of, and she did pass on
Long-term use of nitrofurantoin (Macrodantin) has been associated with specific types of lung disease known as pulmonary fibrosis or interstitial lung disease. Symptoms can include progressively increasing shortness of breath and persistent non-productive cough. This side effect is rare, but therapy with nitrofurantoin for longer than six months increases the risk.
I am sorry of the passing of your grandmother. Since I am neither a pulmonologist nor a radiologist, I would not be able to assess your grandmother’s case. Specific diagnostic tests, including tissue samples, would be required to determine the cause of her lung disease, and whether it could be linked to the use of nitrofurantoin.
Michael Ganio, PharmD
Clinical Applications Pharmacist
Wexner Medical Center
The Ohio State University